Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 17, 2019, 8:14 PM CDT for Brookings County, South Dakota; Lincoln County, Minnesota. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2019, 8:14 PM CDT (01:14 UTC)
- Expired
- May 17, 2019, 8:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lincoln County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 8:18 PM CDT | HAIL 1 | 3 Ese Bushnell, SD | |
| May 17, 8:23 PM CDT | TSTM WND DMG | Aurora, SD | MINOR SHINGLE AND SOFFIT DAMAGE. REPORTED VIA SOCIAL MEDIA. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1904 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 408 m²/s²
- 0-3 km storm-relative helicity
- 683 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
045 WUUS53 KFSD 180114 SVRFSD MNC081-SDC011-180145- /O.NEW.KFSD.SV.W.0004.190518T0114Z-190518T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 814 PM CDT Fri May 17 2019 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... West central Lincoln County in southwestern Minnesota... Eastern Brookings County in east central South Dakota... * Until 845 PM CDT. * At 814 PM CDT, a severe thunderstorm was located near Elkton, or 11 miles east of Brookings, moving north at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... White around 830 PM CDT. Hendricks around 840 PM CDT. Other locations impacted by this severe thunderstorm include Bushnell. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4424 9644 4425 9668 4452 9668 4451 9633 TIME...MOT...LOC 0114Z 186DEG 32KT 4429 9656 HAIL...1.00IN WIND...<50MPH $$ JM
2 follow-up statements
605 WWUS53 KFSD 180133 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 833 PM CDT Fri May 17 2019 MNC081-SDC011-180145- /O.CON.KFSD.SV.W.0004.000000T0000Z-190518T0145Z/ Lincoln MN-Brookings SD- 833 PM CDT Fri May 17 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR WEST CENTRAL LINCOLN AND NORTHEASTERN BROOKINGS COUNTIES... At 832 PM CDT, a severe thunderstorm was located near White, or 16 miles northeast of Brookings, moving north at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of west central Lincoln and northeastern Brookings Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4435 9640 4436 9668 4452 9668 4451 9633 TIME...MOT...LOC 0132Z 186DEG 32KT 4446 9654 HAIL...1.00IN WIND...<50MPH $$ JM
988
WWUS53 KFSD 180140
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
840 PM CDT Fri May 17 2019
MNC081-SDC011-180150-
/O.EXP.KFSD.SV.W.0004.000000T0000Z-190518T0145Z/
Lincoln MN-Brookings SD-
840 PM CDT Fri May 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LINCOLN AND
NORTHEASTERN BROOKINGS COUNTIES WILL EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4435 9640 4436 9668 4452 9668 4451 9633
TIME...MOT...LOC 0140Z 186DEG 32KT 4445 9654
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:41 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 17, 6:41 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 641 PM CDT Fri May 17 2019 .SHORT TERM...(This Evening through Tonight) Issued at 405 PM CDT Fri May 17 2019 The main focus today has been on thunderstorm timing and strength, focusing on the next 24 hours. The large scale pattern features an amplified trough over the Rockies, with a jet streak over the central High Plains and another jet over the Great Lakes. This puts the region in a favorable location for large-scale ascent, which will increase over time as the upper-level trough moves eastward. The surface low pressure sits over southwest Nebraska with a warm front over northern Nebraska. Scattered weak showers and thunderstorms persist through the afternoon; however, the biggest threat for strong storms will be over south central South Dakota, for places south and west of Chamberlain, Mitchell, and Tyndall. It's here where instability, shear, and forcing line up best. Despite being on the cold side of the warm front, cool temperatures aloft will keep 1000 to 2000 J/kg of CAPE over areas south of I-90 through this evening. Storms that have initiated over central Nebraska will move northeast impacting the aforementioned areas in the 6 pm to 9 pm timeframe. Despite convection drifting north of the warm front, instability and elevated bulk shear will likely be sufficient to retain discrete supercells through sunset. Large hail and strong outflow winds will be the main threats with these storms. Isolated tornadoes are still possible, but look unlikely given a stable boundary layer with the warm front to the south, near Hwy 20 in Nebraska. After sunset, the low level jet will increase in strength ushering in very moist air with 1.5 inch precipitable water values. Thunderstorms will feed off this moisture and are expected to be heavy rain producers throughout the overnight hours as they grow upscale and spread over the tri-state area. Hail and damaging winds will be possible overnight as the resultant squall line moves eastward. Additional rounds of storms are likely after the initial squall line as the parent low pressure continues to direct shortwave impulses northeast; however, severe weather ingredients decrease as the night progresses, reducing the threat of strong storms. .LONG TERM...(Saturday through Friday) Issued at 405 PM CDT Fri May 17 2019 Showers will continue Saturday morning, with the surface low centered over the tri-state area. The best moisture feed will have moved to the east, so although there is a threat of rain all day, heavy rain does not look likely. On Sunday a secondary shortwave will move through, keeping skies cloudy, temperatures cool, and chances for light rain all day. The week ahead looks to feature cool, below-average temperatures and multiple additional rounds of rain as a few well-defined troughs move through the Plains. Monday night through Wednesday morning will be the next round of widespread rain, then another system could move through Thursday into Friday. Rain amounts are still very uncertain with these events, as long range models differ on frontal placement. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 641 PM CDT Fri May 17 2019 Widespread rain/thunderstorms moving into south central SD to start this period will progress east-northeast across mainly our SD and MN counties through daybreak. Strongest storms may produce large hail and strong wind gusts in excess of 40kts, with these threats diminishing after 06Z. While isolated thunderstorms are possible farther south toward KSUX, confidence not high enough to include in the TAF at this time. Aside from the rain/thunder risk, MVFR-IFR ceilings will prevail through much of this TAF period, with VFR ceilings more likely near the Missouri River and into northwest Iowa south of Highway 18. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...JH
Hazardous weather outlook, May 17, 4:30 PM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 430 PM CDT Fri May 17 2019 SDZ050-057>060-063>065-068-069-182130- Gregory-Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-Hutchinson- Bon Homme-Yankton- 430 PM CDT Fri May 17 2019 This Hazardous Weather Outlook is for south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Strong thunderstorms are likely this evening, with hail to the size of tennis balls, wind gusts to 75 mph, and heavy rainfall. Isolated tornadoes are possible, but look unlikely given the position of the warm front. The most likely timeframe for severe weather is 6 to 9 pm. Additional thunderstorms are possible throughout the overnight hours, with heavy rain and lightning being the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional heavy rainfall and with thunderstorms are possible next week, with Monday into Wednesday morning and Thursday into Friday looking like the most likely timeframes. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. IAZ001-012-020-031-NEZ013-014-SDZ038>040-052>056-061-062-066-067-070- 071-182130- Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Brookings- Jerauld-Sanborn-Miner-Lake-Moody-McCook-Minnehaha-Turner-Lincoln- Clay-Union- 430 PM CDT Fri May 17 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Strong thunderstorms are likely late this evening, with hail to the size of golf balls, wind gusts to 70 mph, and heavy rainfall. Tornadoes look very unlikely given the position of the warm front. The most likely timeframe for severe weather is 8 pm to midnight. Additional thunderstorms are possible throughout the overnight hours, with heavy rain and lightning being the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional heavy rainfall and with thunderstorms are possible next week, with Monday into Wednesday morning and Thursday into Friday looking like the most likely timeframes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- 182130- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- 430 PM CDT Fri May 17 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and southwest Minnesota. .DAY ONE...Tonight. Strong thunderstorms are likely overnight, with hail to the size of half dollars, wind gusts to 60 mph, and heavy rainfall. The most likely timeframe for severe weather is 11 pm to 2 am. Additional thunderstorms are possible throughout the overnight hours, with heavy rain and lightning being the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional heavy rainfall and with thunderstorms are possible next week, with Monday into Wednesday morning and Thursday into Friday looking like the most likely timeframes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 17, 4:43 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM NON-TSTM WND GST 3 NNW SIOUX FALLS 43.58N 96.74W
05/17/2019 M58 MPH MINNEHAHA SD ASOS
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:01 PM CDT | Flash Flood Warning | FSD | Brookings | 94 min |
| May 18, 10:03 AM CDT | River Flood Warning | FSD | Brookings | 21 days |
| May 18, 10:03 AM CDT | River Flood Warning | FSD | Davison | 14 days |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.